Minnesota, 2003

Hail in Minnesota, June 22, 2003

June 22, 2003 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 1:59 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 1:59 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT SUN JUN 22 2003

.SHORT TERM...TONIGHT THROUGH TUESDAY.
THUNDERSTORMS LIKELY AFTER CAP BREAKS THIS AFTERNOON/EVENING. SOME
STORMS ALREADY FORMING SPINK COUNTY ALONG AN OLD OUTFLOW. SHOWERS
WITH LIGHTNING...STORMS BETWEEN REDFIELD AND FRANKFORT AND MOVING NE
TOWARD CLARK COUNTY. EXPECT SHOWERS AND THUNDER TO OCCUR WITH
POSSIBLE HAIL SHOWING IN STORM PROFILE. SYNOPTIC PATTERN SAME AS
YESTERDAY. ETA KEEPS FRONT SLOW AND APPEARS REASONABLE.  MCNULTY

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
SFC FRONT IS THROUGH CWA. DRIER AIR BEGINS TO ADVECT INTO
CWA...PROBABLY NOT A QUICKLY AS ETA IS PROGGING...SO WILL KEEP WITH
MORE GENEROUS GFS NUMBERS IN THE GRIDS. ALSO...GOOD CAA SEQUENCE
NOTED IN BOTH GFS AND ETA FOR WEDNESDAY...WITH ETA APPX 12 HOURS
FASTER THAN GFS. COORDINATED MAX T GRID FOR WEDNESDAY WITH UNR.
THANKS UNR. EVEN WITH DRYING AND COOLER AIR MOVING IN...BOTH ETA AND
GFS PRODUCE PRECIP OVER CWA ON WEDNESDAY AS UPPER LEVEL LOW LIFTS
THROUGH CWA...SO KEPT CHC/SLT CHC GOING DURING THE DAY/EVENING HOURS
IN GRIDS.

GFS CONTINUES TO PRODUCE SOLUTION LIKE ECMWF FOR EXTENDED. BETTER
CONFIDENCE IN FORECAST FOR DRY EXTENDED NOW. ALL EXTENDED IS DRY
WITH SFC AND UPPER LEVEL RIDGING TO BUILD INTO THE CWA. TEMPS START
OUT RATHER CHILLY ON THURSDAY...FOR LATE JUNE...AND SLOWLY MODERATE
THROUGHOUT THE OUT PERIODS. SOME QUESTION TOWARDS DAY 7 CONCERNING
RIDGE OR TROUGH IN THE WEST. LEANING TOWARD TREND OF ECMWF FOR THIS
FOR NOW. MEX MOS ENSEMBLES FOR TEMPS.

.ABR...SEVERE THUNDERSTORM WATCH FOR SODAK WEST RIVER COUNTIES UNTIL
02Z...AND TORNADO WATCH FOR NE SODAK AND WC MN COUNTIES UNTIL 02Z.

MCNULTY/DORN
Hazardous weather outlook, Jun 22, 4:45 AM CST, 11 hours 19 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY TRACK ACROSS THE AREA TODAY. THE FRONT WILL
MOVE INTO A MOIST AND UNSTABLE ATMOSPHERE...WHICH WILL ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. SOME
OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN THREATS...ALTHOUGH A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY EAST OF A LINE FROM ABERDEEN TO REDFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE MONDAY THROUGH
WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THE BEST
CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON AND EVENING. NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

PARKIN

In the hours before

Local storm report, Jun 22, 11:13 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1213 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    1 E LEOLA                 SD   70 MPH WIND GUST
06/21/03   MCPHERSON

0945 PM    3 W NORTHVILLE            SD   .75 INCH HAIL
06/21/03   SPINK

0830 PM    HIGHMORE                  SD   WIND DAMAGE
06/21/03   HYDE                           500 GALLON FULL PROPANE
                                          TANK BLOWN DOWN

0930 PM    1 W HIGHMORE              SD   70 MPH WIND GUST
06/21/03   HYDE

0920 PM    15 S HARROLD              SD   .75 INCH HAIL
06/21/03   HUGHES

1015 PM    9 NNE ROCKHAM             SD   60 MPH WIND GUST
06/21/03   FAULK

NDM
Local storm report, Jun 22, 3:33 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0433 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    TURTON                    SD   0.88 IN HAIL
06/22/03   SPINK

0325 PM    WEBSTER                   SD   0.75 IN HAIL
06/22/03   DAY

0336 PM    WEBSTER                   SD   0.75 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 3:38 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0438 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    WILLOW LAKE               SD   0.88 IN HAIL
06/22/03   CLARK

0410 PM    4 S WAUBAY WILDLIFE REFUG SD   1.50 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 3:39 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0439 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 AM    7 S WEBSTER               SD   0.88 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 3:39 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0439 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    7 S WEBSTER               SD   0.88 IN HAIL
06/22/03   DAY

TDK/KG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
June 22, 4:04 PM CST
Where
Traverse County, Browns Vly
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365518.